What steps should be taken to reduce the risks of pediatric sedation?

Updated: May 08, 2018
  • Author: Wan-Tsu Wendy Chang, MD; Chief Editor: Ted Rosenkrantz, MD  more...
  • Print
Answer

Answer

Safety during pediatric sedation has been an increasing topic of interest in the ED. The most common reasons for adverse events are operator error, lack of familiarity with agents being used, lack of rescue systems, and delay in airway and ventilatory support.

With proper preparation and planning, the incidence of adverse events is low. At one institution, the incidence of adverse events trended downward with the implementation of the Joint Commission on Accreditation of Healthcare Organizations (JCAHO) guideline in 2001. Whereas most such studies have been performed in academic centers, one study reported similar findings in community-based EDs.

Guidelines established by the American College of Emergency Physicians (ACEP), the American Academy of Pediatrics (AAP), and the American Society of Anesthesiologists (ASA) evaluate the risk of procedural sedation by assessing key elements of the history and physical examination. Adherence to these guidelines has lowered the risk of complications. Another component is division of responsibilities of the personnel. Distinct personnel need to be responsible for sedation, monitoring, and performing the procedure.

Discussion about the risks, benefits, and alternatives with the parent or guardian is necessary before initiation of procedural sedation. However, written consent is not absolutely necessary. JCAHO has not set forth a requirement. The need for written consent may be determined by an institutional, local, or state mandate.

Recommendations for duration of nothing-by-mouth status before elective procedures have been published (see Table 1 below). The purpose of such recommendations is to prevent aspiration secondary to delayed gastric emptying.

Table 1. AAP/ASA Recommendations for Duration of NPO Before Elective Procedures (Open Table in a new window)

Age

Solid and Nonclear Liquids*

Clear Liquids

< 6 mo

4-6 h†

2 h

6-36 mo

6 h

2 h

> 36 mo

6-8 h‡

2 h

 

*Infant formula, breast milk, nonhuman milk.

†4 h, according to AAP guidelines.

‡8 h, according to AAP guidelines.

AAP = American Academy of Pediatrics; ASA = American Society of Anesthesiologists; NPO = nil per os (nothing by mouth).

Adapted from Ann Emerg Med. 2003;42:636-646.

The above recommendations are based on expert opinions. Pooled general anesthesia data indicate that the risk of aspiration is low. Aspirations occur primarily during intubation and extubation, both of which are unlikely events during ED procedural sedation. To date, there have been no reported cases of aspiration arising from the ED. Thus, the best course of action is based on the risk and benefits of the procedure and sedation for the patient.

The final decision to proceed is determined by the necessity of the procedure. Just as important, the decision to delay or abort procedural sedation is dictated by the risk to the patient. Although a number of investigators have tried to address NPO status for ED patients undergoing procedural sedation, no conclusions can be drawn at present, except that adverse events are extremely low regardless of NPO status and that risk is related more to the depth of sedation. A study by Beach et al suggested that NPO status for liquids and solids is not an independent predictor of major complications or aspiration in this sedation/anesthesia data set. [8]  A secondary analysis of a multicenter prospective cohort study that included 6,183 children who received procedural sedation also found no association between fasting duration and any type of adverse event. [9]

Even so, it is prudent to expect the worst and to have suction and airway equipment at the bedside and ready to use if necessary. Equipment should include an appropriately sized positive-pressure oxygen delivery system, suction apparatus, and suction catheters (eg, tonsil, Yankauer). Age-appropriate equipment for measuring blood pressure and oxygen saturation should be available, and continuous oxygen saturation monitoring is recommended. A crash cart with age-appropriate drugs and equipment should be readily available.

Note that the above recommendations refer only to medications administered with the goal of sedating a child. Medication used for the sole purpose of analgesia (eg, a narcotic alone) should not require the continuous presence of nursing staff or continuous oxygen saturation monitoring.

Other considerations for adverse events are incorrect dosage calculations and failure to recognize potential drug interactions. One of these reactions is between fentanyl and midazolam. An increase in the respiratory depressant effect occurs. The use of 3 or more medications significantly increases the possibility of an adverse reaction.

A study by Havidich et al found that patients born preterm are nearly twice as likely to develop sedation/anesthesia adverse events, and this risk continues up to 23 years of age. Airway and respiratory adverse events were most commonly reported. [10, 11]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!